Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 8, NWS Salt Lake City, UT

July 12, 2013Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 12, 2013, 4:42 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2013, 4:42 PM MDT (22:42 UTC)
Expired
Jul 12, 2013, 7:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 59 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 6:44 PM MDTFLASH FLOODWashington, UTFLASH FLOODING AROUND WASHINGTON CITY WITH EVACUATION OF TWO HOMES. ADDITIONAL FLASH FLOODING NORTH OF I-15 IN WASHINGTON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 122 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2091 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WGUS55 KSLC 122242
FFWSLC
UTC053-130145-
/O.NEW.KSLC.FF.W.0008.130712T2242Z-130713T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
442 PM MDT FRI JUL 12 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN UTAH

* UNTIL 745 PM MDT

* AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER A BROAD AREA FROM ST. GEORGE 
EAST TO ZION NATIONAL PARK.  MANY SMALL WASHES AND SLOTS WILL BE 
INVOLVED WITH THIS FLOOD WARNING.  THIS STORM HAS PRODUCED HEAVY 
RAINFALL AND FLOODING IN NEVADA AND ARIZONA AND HAS NOW MOVED INTO 
UTAH.    

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION
  NATIONAL PARK...WASHINGTON...LA VERKIN AND HURRICANE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3731 11352 3730 11290 3700 11291 3701 11360

$$

MCINERNEY
2 follow-up statements
680 
WGUS75 KSLC 130012
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
612 PM MDT FRI JUL 12 2013

UTC053-130145-
/O.CON.KSLC.FF.W.0008.000000T0000Z-130713T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
612 PM MDT FRI JUL 12 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
SOUTHEASTERN WASHINGTON COUNTY...

AT 600 PM MDT...WASHINGTON COUNTY DISPATCH INDICATED FLASH FLOODING 
IS OCCURRING IN THE WASHINGTON CITY AREA WHERE TWO HOMES HAVE BEEN 
EVACUATED. MULTIPLE SMALL STREAMS IN THE AREA RECEIVED OVER AN INCH 
OF PRECIPITATION IN UNDER 45 MINUTE. STREAMS THAT ARE FLASH 
FLOODING INCLUDE MILL CREEK...FORT PEARCE WASH...AND TRIBUTARIES OF 
THE VIRGIN RIVER. 

THUNDERSTORMS AND INTENSE PRECIPITATION HAVE MOVED TO THE EAST OF 
ZION NATIONAL PARK.  IT IS ANTICIPATED THAT THE EAST FORK OF THE 
VIRGIN RIVER AND STREAMS FLOWING INTO THE SOUTHERN END OF ZION 
NATIONAL PARK WILL BE ELEVATED THROUGH THE EVENING HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION NATIONAL
PARK...LA VERKIN AND HURRICANE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3731 11352 3730 11290 3700 11291 3701 11360

$$

MCINERNEY
544 
WGUS75 KSLC 130137
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
737 PM MDT FRI JUL 12 2013

UTC053-130146-
/O.EXP.KSLC.FF.W.0008.000000T0000Z-130713T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
737 PM MDT FRI JUL 12 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR SOUTHEASTERN
WASHINGTON COUNTY...

THUNDERSTORM ACTIVITY OVER WASHINGTON COUNTY HAS DIMINISHED.  AS 
SUCH...THE FLASH FLOOD WARNING FOR THIS AREA WILL BE ALLOWED TO 
EXPIRE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3731 11352 3730 11290 3700 11291 3701 11360

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 4:00 PM MDT, 42 minutes earlier.

Area forecast discussion, Jul 12, 4:00 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT FRI JUL 12 2013

.SYNOPSIS...A VERY MOIST AIRMASS HAS MOVED INTO THE AREA AND WILL
REMAIN IN PLACE OVER THE NEXT WEEK...THOUGH A BIT OF DRYING IS
EXPECTED FOR WESTERN UTAH SUNDAY AND MONDAY. A WARMING TREND WILL
COMMENCE FOR EARLY NEXT WEEK.

&&

.DISCUSSION...MOIST SOUTHWEST FLOW REMAINS OVER THE FORECAST AREA
THIS AFTERNOON. THICK CLOUD COVER THAT EARLIER BISECTED THE STATE
HAS FINALLY SCATTERED OUT...ALLOWING SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER CENTRAL AND SOUTHERN UTAH. EXPECT COVERAGE OF STORMS
TO ONLY INCREASE HEADING INTO THE EARLY EVENING. WITH PWS IN
EXCESS OF ONE INCH OVER ALL BUT NORTHWEST UTAH...ANY STORMS THAT
DEVELOP WILL BE EFFICIENT RAIN PRODUCERS. FLASH FLOOD WATCH
CONTINUES THROUGH THIS EVENING. HAVE A FEELING IT MAY EXTEND TOO
FAR NORTH...BUT WILL MAKE NO CHANGES AS THE THREAT REMAINS. GOOD
JET SUPPORT WILL KEEP SOME STORMS GOING INTO THE OVERNIGHT HOURS.

MODELS INDICATE THAT MONSOONAL MOISTURE WILL SPREAD NORTHWARD
ACROSS THE ENTIRE STATE BY TOMORROW MORNING AND REMAIN IN PLACE TO
AT LEAST SOME EXTENT THROUGH DAY 7. GFS/EC CONTINUING TO SHOW SOME
DRYING OVER W/NW UTAH SUNDAY AS THE FLOW BECOMES A BIT WESTERLY
WITH A WEAK WAVE MOVING THROUGH THE RIDGE...MUCH MORE PRONOUNCED
IN THE EC COMPARED TO THE GFS. WITH THIS IN MIND...HAVE KEPT POPS
A BIT LOWER DURING THIS PERIOD. THEY BOTH INDICATE SOUTHWEST FLOW
RETURNING BY TUESDAY...BRINGING A REENFORCING MONSOONAL SURGE INTO
PRIMARILY SOUTHEAST UTAH WEDNESDAY THROUGH DAY SEVEN. HAVE KEPT
POPS ELEVATED OVER THAT PART OF THE STATE WITH GOOD MODEL
AGREEMENT.

TEMPERATURES ARE EXPECTED TO REMAIN NEAR CLIMO OVER THE NEXT
COUPLE OF DAYS WITH CLOUDS AND MOISTURE MODERATE THE MAX
TEMPERATURES. WHEN THE DRIER AIR STARTS TO MOVE IN...THE AIRMASS
IS ALSO PROGGED TO WARM...WITH MAXES MOVING OVER 10F ABOVE
SEASONAL NORMS FOR THE EARLY TO MIDDLE PART OF NEXT WEEK.

&&

.AVIATION...SOUTHERLY WINDS AT THE KSLC TERMINAL WILL SHIFT TO
NORTHWEST BY ABOUT 23Z. WINDS SHOULD RETURN TO SOUTHERLY BY 02-03Z.
THERE IS A 40 PERCENT CHANCE THAT WINDS REMAIN SOUTHERLY OR BECOME
JUST LIGHT AND VARIABLE BETWEEN 23-03Z. THERE IS A 10 PERCENT CHANCE
OF SHOWERS/THUNDERSTORMS IMPACTING THE TERMINAL THIS EVENING
INCREASING TO A 20 PERCENT CHANCE AFTER 06Z. GUSTY ERRATIC WINDS
WOULD BE THE MOST LIKELY IMPACT ON THE TERMINAL...WITH SOME
POTENTIAL FOR BRIEF HEAVY RAIN AS WELL. VFR CONDITIONS WILL
PREVAIL.

&&

.FIRE WEATHER...THE SURGE OF MONSOONAL MOISTURE WILL EASE A LITTLE
AS WE GO INTO THE WEEKEND. THE GREATEST THREAT OF SHOWERS WILL
OCCUR OVER THE SOUTH AND EAST WHILE SOME GRADUAL DRYING WILL OCCUR
ACROSS THE NORTHWEST. WETTING RAINS WILL BE COMMON WITH THESE
STORMS. IN ADDITION TO THE RAIN THE RELATIVE HUMIDITY WILL REMAIN
ABOVE NORMAL THROUGH THE PERIOD. ADDITIONAL MOISTURE IS EXPECTED
TO MOVE BACK INTO THE REGION MIDDLE OF NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR
     UTZ004-008-010-012>016-019>021-517-518.

WY...NONE.
&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...STRUTHWOLF
AVIATION...WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 12, 2:45 AM MDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MDT FRI JUL 12 2013

UTZ001>016-019>021-517-518-WYZ021-131300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
245 AM MDT FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING IS EXPECTED
THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHERN UTAH. THE
THREAT IS GREATEST FOR BURN SCARS...SLOT CANYONS...AND NORMALLY
DRY WASHES. URBAN FLOODING CANNOT BE RULED OUT UNDER THE HEAVIEST
ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALLY HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING CAN BE
EXPECTED THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jul 12, 4:38 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
438 PM MDT FRI JUL 12 2013

UTZ016-019-020-518-122315-
SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-SOUTHWEST UTAH
UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT-
438 PM MDT FRI JUL 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHINGTON COUNTY UNTIL
515 PM MDT...

AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WASHINGTON...OR 9 MILES NORTHEAST OF ST
GEORGE...MOVING NORTHEAST AT 15 MPH. AN ADDITIONAL THUNDERSTORM IS
CURRENTLY APPROACHING THE UTAH AND ARIZONA BORDER AND WILL MOVE INTO
THE AREA SHORTLY.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. PONDING IS EXPECTED ON
AREA ROADS INCLUDING INTERSTATE 15 FROM THE BORDER TO SOUTH OF
LEEDS. LOW WATER CROSSINGS AND NORMALLY DRY WASHES MAY ALSO BEGIN TO
RUN.

* LOCATIONS IMPACTED INCLUDE...
   HURRICANE...
   LEEDS...
   TOQUERVILLE... LA VERKIN AND  VIRGIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3748 11343 3735 11309 3700 11320 3700 11368
TIME...MOT...LOC 2237Z 211DEG 12KT 3719 11347

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:45 AM MDTFlash Flood WatchSLC18 hr
Jul 12, 4:38 PM MDTSpecial Weather StatementSLCWashington37 min
Jul 12, 5:01 PM MDTSpecial Weather StatementSLCWashington44 min

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.